Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

June 27, 2021Montmorency County, Michigan

NWS Gaylord, MI issued this special weather statement at Jun 27, 2021, 10:15 AM EDT for Montmorency County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2021, 10:15 AM EDT (14:15 UTC)
Expired
Jun 27, 2021, 10:45 AM EDT
In force
30 min
Issued by
NWS Gaylord, MI

County Montmorency County, MI

The radar

The NCL Michigan radar (KAPX), 75 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 2.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2021-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2021-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

824 
WWUS83 KAPX 271415
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
1015 AM EDT Sun Jun 27 2021

MIZ023-024-271445-
Montmorency-Alpena-
1015 AM EDT Sun Jun 27 2021

...A SHOWER WILL AFFECT NORTHWESTERN ALPENA AND NORTHEASTERN
MONTMORENCY COUNTIES...

At 1014 AM EDT, a shower was located over Atlanta, moving east at 35
mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Lachine, Atlanta, Long Rapids, Hillman, Fletcher Pond, Royston,
Briley Township, Spratt and Canada Creek Ranch.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4497 8355 4497 8423 4512 8423 4521 8360
      4520 8358
TIME...MOT...LOC 1414Z 258DEG 30KT 4504 8414 

$$

ADAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jun 27, 7:18 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 27, 7:18 AM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
718 AM EDT Sun Jun 27 2021

.NEAR TERM...(Today through Tonight)
Issued at 412 AM EDT Sun Jun 27 2021

High Impact Weather Potential: Looks like most of the heavy rain and
severe thunderstorm threat has waned...though will need to watch
northeast Lower this afternoon for some convective potential ahead
of a slow moving cold front.

Pattern Synopsis/Forecast: Amplified flow pattern in place across
North America early this morning anchored by a +4 standard deviation
upper high over British Columbia...with another closed upper high
over the Ohio Valley and a positive tilt trough axis in between
across the Plains northeast across Hudson Bay.  Impressive plume of
moisture between the trough and Ohio Valley anticyclone...
precipitable water values over 1.50 inches from the southern Plains
northeast across the Great Lakes with some areas of 2.00 inch values
over Lower Michigan (00z APX sounding value of 1.91 inches is +3
standard deviations).  03z surface/composite analysis shows a 1003mb
surface low over southwest Wisconsin...warm front extends eastward
across northern Lower Michigan/southern Ontario with a trailing cold
front southwest across Iowa/northwest Missouri/southeast Kansas.
20+C surface dew points ahead of the front across Lower Michigan.
140kt jet streak over James Bay and eastward placing right entrance
region forcing across the Great Lakes...along with a couple of
vorticity centers noted in satellite imagery...an axis of mid level
frontogenesis from northwest Wisconsin/western Upper/eastern Lake
Superior...and low-mid level isentropic ascent resulting in a
widespread band of showers from Minnesota eastward across Wisconsin/
Upper Michigan/northwest Lower Michigan. Low level theta-e not as
high across this area as it is over southern Lower Michigan...and
thus with warming temperatures aloft (500mb temperature off APX
sounding of -5C) haven't seen much if any lightning activity over
Wisconsin/Michigan thus far during the overnight hours.

Frontal boundary lying across northern Lower Michigan isn't going to
be in a hurry to exit stage right today...as frontal wave over
Wisconsin ripples northeast along the front.  This wave is expected
to be east of Lake Superior by this evening which should pull the
boundary through northeast Lower with a more westerly component to
the boundary layer flow developing tonight.  Dynamic potential
vorticity anomaly associated with the positively tilted upstream
trough expected to remain north of the forecast area today...but
there are a couple of vorticity centers notes in radar/satellite
imagery that will have some impact on northern Michigan later today.

Primary Forecast Concerns: Ongoing precipitation and the threat for
convection later today.  Precipitation coverage this morning likely
to be the greatest across eastern Upper and the tip of the mitt
counties to the north of the frontal boundary and aided by vorticity
center spinning northeast across central Wisconsin.  Showers will
likely taper off to a misty light rain or drizzle this afternoon for
most areas.  Northeast Lower may be a little more intriguing since
it will remain ahead of the frontal boundary and in a better low
level moisture environment (surface dew points 65-70F).  Areas east
of the I-75 corridor stand the best chance for seeing some
destabilization this afternoon...it wouldn't take much if the
current deep layer moist adiabatic profile holds up...but there are
indication of some subsidence this afternoon impacting the mid
levels and perhaps creating more inhibition or at least reducing how
much instability could be ginned up (most likely less than 500J/kg
MLCAPE).  SPC Marginal severe risk remains over southeast Lower and
the Thumb for later today which is reasonable unless northeast Lower
can destabilize more with enough deep layer shear to make things
worth watching.

Overall precipitation expected to wind down this evening through
still could be some patchy drizzle in spots especially across the
higher terrain of northern Lower.  Fog/stratus development looks
like a possibility overnight.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 412 AM EDT Sun Jun 27 2021

High Impact Weather Potential: None...

Pattern Synopsis/Forecast:

Some semblance of an omega block looks to be in place out
west...with the anomalous and quite strong ridge over the west coast
of North America bookended by troughing off the coast of California
and broad area of positively tilted troughing across the central
CONUS (which is the direct player for our weather).
Meanwhile...upper level jet traversing the flow will be exiting
stage right on Monday...on the interface between our troughing and
strengthening ridging across the southeastern US...with a weak
shortwave swinging through the northern stream of the flow to our
north. Will look for a nebulous surface boundary to wiggle back and
forth through the next few days...mainly dependent on the strength
of the ridging to our southeast...and the extent to which shortwave
to our north is able to reinforce somewhat drier air across the
northern Great Lakes Monday. A change in the pattern looks to arrive
beginning Tuesday/Tuesday night...as troughing attempts to move
inland on the West Coast. This should allow the ridge to wander
further eastward...also allowing for heights to begin to fall across
the Great Lakes, into our seemingly perpetual trough, by the end of
the short term.

Primary Forecast Concerns: Rain chances through the period...

Tricky forecast continues into the short term...though with less
fanfare and excitement than the last few days. As ridge to our
southeast strengthens...will look for return flow to send warm and
moist air back northward...though whether or not we end up getting
robbed of the best moisture (as has been the case for the past few
days) will be a question mark on the forecast.

Will look for peeks of sun and light winds with a relative surface
high pressure over us early Monday...but clouds and rain chances
should increase, primarily from south to north Monday into Monday
night with increasing effects of return flow. Rain chances should
continue to increase into Tuesday as additional moisture advects
into the region, with some hints at large scale ascent, as the upper
level jet to our north will put us in a somewhat favorable position
for upper level divergence (strongest winds at 300mb will be to our
northeast). 500mb vort max passing by to our north Monday should try
to keep the boundary from moving too far northward, as it will
likely reinforce cooler and relatively drier air...which should keep
the better rain chances to our south...though some diurnal pop-ups
are possible given the moist air mass in place. However...as this
vort max passes by...will look for a trailing NE-SW oriented
boundary to wash out in our vicinity, which could become the focus
for rain chances Monday night and beyond...perhaps even as early as
Monday afternoon across the UP (though that could also be attributed
to potential for some lake breeze interaction?). Better height falls
should hold off until late Tuesday night as another niblet of energy
drops down the amplified flow to our north...but in the meantime,
will look for moisture and precipitation chances to be on the
increase Tuesday, as mentioned earlier. The height falls, which
should be associated with a resultant surface boundary and cooler
air aloft, should act to sweep some of the moisture out of the area,
as it drives the warmer and more moist air southward again...with
precipitation chances persisting into Tuesday night. Instability
attm looks pretty meager...but can't entirely rule thunder out of
the picture.

Given that model guidance wants to linger some higher pwats in the
area into early next week...will continue to watch for potential of
locally heavy rain with any storms that develop...signals of which
are noted in various QPF guidance. Will keep things more broad-
brushed for now, though...as guidance is still dancing back and
forth on the details.

.LONG TERM...(Tuesday night through Saturday)
Issued at 412 AM EDT Sun Jun 27 2021

High Impact Weather Potential: Minimal attm...

A change in the weather finally looks to come for midweek next week.
Strongly anomalous ridging over western North America should become
flattened somewhat...as troughing upstream of it attempts to ride
the upper level flow roller coaster. As ridging folds over into
central Canada...will look for troughing to become reinforced across
the Great Lakes, with a niblet of energy (mentioned in the short
term) dropping through the flow. This should act to suppress ridging
across the southeastern US again (or at least, shove it out of our
area)...leaving us under lower heights and cooler weather for the
middle and end of next week...though there is still some uncertainty
in the exact evolution of the pattern. Attm...guidance does seem to
like the idea of a closed upper low over the Great Lakes for the end
of the week...which could lend itself to a somewhat cooler, and
perhaps showery, start to the Independence Day weekend...though
details will become clearer in the coming days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 717 AM EDT Sun Jun 27 2021

Expecting mainly IFR or low end MVFR conditions at all terminal
through the afternoon. Improving conditions expected for a time
this evening...but there is a good likelihood of IFR low
clouds/fog developing tonight.

&&

.MARINE...
Issued at 412 AM EDT Sun Jun 27 2021

Gusty southwest winds expected in the Lake Huron nearshore waters
south of Sturgeon Bay Light today thus a Small Craft Advisory has
been posted through this afternoon.  Advection fog will continue to
be an issue on the lakes at least through tonight although things
may improve as dew points are expected to drop this evening as winds
shift around to a more westerly component.  Winds will remain on the
light side through Monday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 11 AM this morning to 8 PM EDT this
     evening for LHZ349.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JPB
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...JPB
MARINE...JPB
Hazardous weather outlook, Jun 27, 5:23 AM EDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
523 AM EDT Sun Jun 27 2021

MIZ016>018-020>036-041-042-086>088-095>099-281100-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
523 AM EDT Sun Jun 27 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms this afternoon across northeast
Lower Michigan. Any storms that develop will be capable of gusty
winds...however severe thunderstorms are unlikely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-281100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
523 AM EDT Sun Jun 27 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Areas of fog will reduce visibilities through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JPB

In the hours before

Local storm report, Jun 27, 6:53 AM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
653 AM EDT SUN JUN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HEAVY RAIN       1 NE CATHRO             45.16N 83.55W
06/27/2021  M0.92 INCH       ALPENA             MI   TRAINED SPOTTER

            24 HOUR TOTAL.

&&
Local storm report, Jun 27, 7:01 AM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
701 AM EDT SUN JUN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       SOUTH BRANCH            44.46N 83.90W
06/27/2021  M2.50 INCH       OGEMAW             MI   PUBLIC

            24 HOUR TOTAL.

0435 AM     HEAVY RAIN       17 ESE GOETZVILLE       46.00N 83.75W
06/27/2021  M2.46 INCH       CHIPPEWA           MI   AWOS

            AWOS STATION KDRM DRUMMOND ISLAND.

0445 AM     HEAVY RAIN       3 S PLEASANT VIEW       45.48N 84.93W
06/27/2021  M2.32 INCH       EMMET              MI   MESONET

            MESONET STATION DW7032 NEW HAVEN.

0600 AM     HEAVY RAIN       WEST BRANCH             44.28N 84.23W
06/27/2021  M2.00 INCH       OGEMAW             MI   PUBLIC

            24 HOUR TOTAL RAINFALL.

0454 AM     HEAVY RAIN       7 ENE CHEBOYGAN         45.66N 84.33W
06/27/2021  M1.82 INCH       CHEBOYGAN          MI   MESONET

            MESONET STATION CW3699 CHEBOYGAN.

0447 AM     HEAVY RAIN       2 ENE BRUTUS            45.51N 84.70W
06/27/2021  M1.42 INCH       CHEBOYGAN          MI   MESONET

            MESONET STATION FW6029 BRUTUS.

0446 AM     HEAVY RAIN       1 SSE BARTON CITY       44.66N 83.59W
06/27/2021  M1.26 INCH       ALCONA             MI   MESONET

            MESONET STATION BCYM4 BARTON CITY.

&&
Local storm report, Jun 27, 7:53 AM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
753 AM EDT SUN JUN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       6 N AU GRES             44.12N 83.68W
06/27/2021  M1.36 INCH       ARENAC             MI   TRAINED SPOTTER

&&
Local storm report, Jun 27, 8:24 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
824 AM EDT SUN JUN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       19 E GOETZVILLE         46.05N 83.69W
06/27/2021  M3.10 INCH       CHIPPEWA           MI   COCORAHS

&&
Local storm report, Jun 27, 9:50 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
950 AM EDT SUN JUN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       GOOD HART               45.56N 85.11W
06/27/2021  M3.10 INCH       EMMET              MI   PUBLIC

&&
Special weather statement, Jun 27, 10:15 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1015 AM EDT Sun Jun 27 2021

MIZ023-024-271445-
Montmorency-Alpena-
1015 AM EDT Sun Jun 27 2021

...A SHOWER WILL AFFECT NORTHWESTERN ALPENA AND NORTHEASTERN
MONTMORENCY COUNTIES...

At 1014 AM EDT, a shower was located over Atlanta, moving east at 35
mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Lachine, Atlanta, Long Rapids, Hillman, Fletcher Pond, Royston,
Briley Township, Spratt and Canada Creek Ranch.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4497 8355 4497 8423 4512 8423 4521 8360
      4520 8358
TIME...MOT...LOC 1414Z 258DEG 30KT 4504 8414

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 5:09 AM EDTSmall Craft AdvisoryAPX15 hr

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.